PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How long will prednisone withdrawal symptoms last?

ANSWER

When you take the steroid medication prednisone to treat inflammation for more than a few weeks, your adrenal glands cut way back on their production of a natural steroid called cortisol. Your body needs this steroid to function like it should.

Once your condition has improved or you start to have side effects, you might need to stop taking prednisone. If you stop taking it too quickly, though, your adrenal glands won’t have time to catch up and start making more cortisol. That sudden steroid shortage could lead to unpleasant withdrawal symptoms.

To prevent withdrawal and the symptoms it can cause, your doctor will likely suggest that you follow a procedure for stopping prednisone called tapering off, where you reduce your dose gradually over time.

It’s normal to feel some mild symptoms for about a week or two as you taper off prednisone.

Psychological withdrawal symptoms could last for 2 to 8 weeks. The doctor may give you blood tests to check your cortisol levels as you taper off prednisone. You may need to taper off more slowly or go back to your regular dose if you have severe symptoms.

It’s important that you follow this process, though, because when you take prednisone to treat inflammation for more than a few weeks, your body’s adrenal glands cut way back on their production of a natural steroid called cortisol. Your body needs this steroid to function like it should.

Steroid withdrawal can involve unpleasant symptoms like:

  • Severe fatigue
  • Joint pain
  • Fever
  • Stiff or tender muscles
  • Body aches
  • Lightheaded feeling
  • No appetite
  • Labored breathing
  • Vomiting
  • Weight loss
  • Headaches
  • Adrenal crisis, a rare, possibly fatal reaction to a lack of steroid hormone in your body

Withdrawal could also lead to severe psychological symptoms like depression, anxiety, mood swings, mania, or delirium.

SOURCES:

American Academy of Family Physicians: “How to Stop Steroid Medicines Safely.”

Mayo Clinic: “Prednisone withdrawal: Why do I need to slowly taper down the dosage?”

UpToDate: “Glucocorticoid withdrawal.”

American Family Physician: “Safely withdrawing patients from chronic glucocorticoid therapy,” “A Different Look at Corticosteroids.”

Arthritis Society of Canada: “Prednisone.”

Mayo Clinic Proceedings: “Psychiatric Adverse Effects of Corticosteroids.”

UCLA Health: “Acute Adrenal Crisis (Addisonian Crisis).”

UW Medicine Orthopaedics and Sports Medicine: “Corticosteroids for Arthritis.”

International Pemphigus and Pemphigoid Foundation: “Coaches Corner: When Tapering From Prednisone.”

Hospital for Special Surgery: “Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids.”

Global Healthy Living Foundation: “6 Common Questions About Taking Prednisone for Rheumatoid Arthritis.”

Reviewed by Melinda Ratini on April 23, 2020

SOURCES:

American Academy of Family Physicians: “How to Stop Steroid Medicines Safely.”

Mayo Clinic: “Prednisone withdrawal: Why do I need to slowly taper down the dosage?”

UpToDate: “Glucocorticoid withdrawal.”

American Family Physician: “Safely withdrawing patients from chronic glucocorticoid therapy,” “A Different Look at Corticosteroids.”

Arthritis Society of Canada: “Prednisone.”

Mayo Clinic Proceedings: “Psychiatric Adverse Effects of Corticosteroids.”

UCLA Health: “Acute Adrenal Crisis (Addisonian Crisis).”

UW Medicine Orthopaedics and Sports Medicine: “Corticosteroids for Arthritis.”

International Pemphigus and Pemphigoid Foundation: “Coaches Corner: When Tapering From Prednisone.”

Hospital for Special Surgery: “Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids.”

Global Healthy Living Foundation: “6 Common Questions About Taking Prednisone for Rheumatoid Arthritis.”

Reviewed by Melinda Ratini on April 23, 2020

NEXT QUESTION:

How do you manage prednisone withdrawal symptoms?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.